Kansas, 2008

Damaging Wind in Kansas, July 8, 2008

July 8, 2008 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorm caused a 70 mph wind gust near the community of West Mineral.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm caused a 70 mph wind gust near the community of West Mineral.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 8, 1:10 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 1:10 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE JUL 8 2008

.DISCUSSION...
WARM ADVECTION SHOWERS IMPACTED THE CWA TODAY IN RESPONSE TO AN
INCREASE IN GULF MOISTURE SPREADING AROUND THE SUMMERTIME HIGH.
ADDITIONAL CONVECTION IS EXPECTED THIS AFTERNOON...PARTICULARLY IN
AREAS THAT EXPERIENCES CLOUD BREAKS.

A LARGER CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER EASTERN
KANSAS.  THIS FEATURE CONTINUES TO EXPAND WITH TIME AS IT TRACKS
INTO WEST CENTRAL MISSOURI.  THE ENVIRONMENT OVER SOUTHEAST KANSAS
AND NORTHEAST OKLAHOMA WAS BEGINNING TO DESTABILIZE...AND MAY BECOME
AN AREA FOR ADDITIONAL STORM DEVELOPMENT...AS OUTFLOW FROM THE
KANSAS STORM CLUSTER INTERACTS WITH THIS ENVIRONMENT.

SHORT TERM (TONIGHT - THURSDAY NIGHT)...
FOR THE SHORT TERM PERIODS...COLLABORATION EFFORTS WITH HPC AND
SURROUNDING OFFICES SUGGESTED THAT THE WRF AND ECMWF SOLUTIONS WOULD
HAVE BETTER CHANCES OF VERIFYING.  THE GFS WAS THE OUTLIER AS
CONVECTIVE FEEDBACK ISSUES CONTINUES TO CREATE FALSE QPF OUTPUT.
THE GFS INITIALIZED THE ONGOING PRECIPITATION POORLY...WHILE THE WRF
WAS MUCH CLOSER TO REALITY.  A RUN TOTAL OF THE WRF FROM TONIGHT
THROUGH THURSDAY AFTERNOON...SUGGESTED AN AXIS OF FOUR TO FIVE
INCHES FROM NEAR PITTSBURG KANSAS TO WINONA MISSOURI.

HEAVY RAIN WILL OCCUR IN RESPONSE TO A SLOW MOVING FRONTAL SYSTEM
INTERACTING WITH AN AIRMASS LOADED IN MOISTURE CONTENT OVER THE NEXT
COUPLE OF DAYS.  CONVERGENCE ALONG THE FRONT BECOMES MAXIMIZED
TONIGHT AS A SUBTLE LOW LEVEL JET DEVELOPS SOUTH OF THE
FRONT...CONVERGING INTO NORTHERLY LOW LEVEL TRAJECTORIES NORTH OF
THE FRONT.  THIS CONVERGENCE LINGERS INTO WEDNESDAYS DAYTIME
PERIOD...AND I WOULD SUSPECT THAT OVERNIGHT CONVECTIVE CLUSTERS
ALONG THE FRONT WILL CONTINUE INTO MOST OF WEDNESDAYS PERIOD.

PERHAPS THE MOST DANGEROUS ASPECT TO THIS SYNOPTIC SETUP WILL BE
TRAINING CONVECTION THAT COULD CREATE SEVERAL INCHES OF RAIN OVER
ANY PARTICULAR LOCATION...JUST DEPENDING ON WHERE THE BEST AXIS OF
CONVERGENCE SETS UP.  UPPER LEVEL FLOW PARALLEL TO THE FRONT WILL
CAUSE THE FRONT TO BECOME QUASI-STATIONARY OVER THE CWA.  MEANWHILE
MOISTURE CONTINUES TO STREAM INTO FRONTAL LOCATION NOT ONLY FROM THE
WESTERN GULF...BUT WATER VAPOR SUGGESTS THAT THERE IS A SUB-TROPICAL
FETCH.

WITH THIS SAID...WIDESPREAD RAINFALL AMOUNTS OF ONE TO THREE INCHES
ARE EXPECTED ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.  THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH WEDNESDAY
AFTERNOON.  I ALSO EXPANDED THE WATCH TO INCLUDE THE ENTIRE CWA.
MOIST ANTECEDENT CONDITIONS ALONG WITH A HIGH WATER TABLE WILL ALLOW
FOR A QUICK ONSET OF FLASH FLOODING.

LONG TERM (FRIDAY - MONDAY)...
MEDIUM RANGE MODELS SUGGESTS THAT THE INTENSITY OF THE SUMMERTIME
HIGH REMAINS MODEST OVER THE FAR SOUTHERN PLAINS THROUGH THE LONG
TERM PERIODS.  EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL
BE POSITIONED WITHIN THE SOUTHERN BELT OF WESTERLIES THROUGH THE
WEEKEND AND EARLY NEXT WEEK.

TYPICAL JULY TEMPERATURES ARE LIKELY WITH HIGHS IN THE UPPER 80S AND
LOW 90S.  MOISTURE LEVELS WILL TAKE ON MORE OF A TROPICAL
STRUCTURE...LEADING TO RAIN CHANCES ON A DAILY BASIS.  THE
SUMMERTIME AFTERNOON PULSE THUNDERSTORM SEASON LOOKS TO BE UNDERWAY
AS MODELS SHOW PWATS CONSISTENTLY RANGING FROM 1.6 TO 1.8 INCHES.
MEANWHILE...MODELS ALSO INDICATE THE POSSIBILITY OF A COUPLE OF
SUBTLE SHORTWAVES MIGRATING THROUGH THE WESTERLY ZONED OUT FLOW.

AS A RESULT...I WILL KEEP LOW END RAIN CHANCES WITHIN THE EXTENDED
PERIODS.  SEVERE WEATHER CAN NOT BE RULED OUT AS WELL...ESPECIALLY
IF AN OVERNIGHT MCS APPROACHES FROM THE WEST.  DOWNBURST POTENTIAL
WITH AFTERNOON PULSERS WILL EXISTS GIVEN THE DEEPER MOISTURE
TRANSPORTING IN FROM THE GULF.

CRAMER

&&

.AVIATION...

FOR THE 1800 UTC KSGF/KJLN TAFS...SCATTERED SHOWERS HAVE MOVED EAST
OF THE TAF SITES FOR THE MOST PART...FOR NOW. ANOTHER CLUSTER OF
THUNDERSTORMS IS ALSO PASSING NORTH OF KJLN ACROSS EASTERN KS.
CLOUDS HAVE SUPPRESSED INSTABILITY...BUT BELIEVE WE COULD SEE SOME
SCATTERED REDEVELOPMENT WITH SFC TEMPERATURES AND INSTABILITY
RECOVERING SOMEWHAT DURING THE MID/LATE AFTERNOON HOURS. THE BETTER
CHANCE FOR SHOWER AND THUNDERSTORMS WILL BE TONIGHT AS AN ORGANIZED
CLUSTER OF STORMS MOVES ESE-SE INTO THE AREA. FOR NOW...HAVE JUST
MVFR CONDITIONS AS THE PREDOMINATE WORST CONDITIONS FOR
TONIGHT...BUT COULD SEE SOME LOWER IFR CEILINGS...ESPECIALLY IN THE
WAKE OF HEAVIER CONVECTION AS THE BOUNDARY LAYER MOISTENS. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FOR ALL COUNTIES THROUGH 00Z THURSDAY.

KS...FLASH FLOOD WATCH FOR ALL COUNTIES THROUGH 00Z THURSDAY.
&&
Hazardous weather outlook, Jul 8, 11:18 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT TUE JUL 8 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1218 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT MUCH OF
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON.
A FEW STORMS MAY BECOME STRONG...WITH WIND GUSTS UP TO 40 MPH AND
CLOUD TO GROUND LIGHTNING. NO SEVERE WEATHER IS EXPECTED.

HEADING INTO THE OVERNIGHT HOURS...ADDITIONAL THUNDERSTORMS WILL
DEVELOP ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI. THERE ARE
INDICATIONS THAT TRAINING CONVECTION ALONG A SLOW MOVING FRONTAL
SYSTEM WILL CREATE FLASH FLOODING. WIDESPREAD RAINFALL AMOUNTS
WILL AVERAGE ONE TO THREE INCHES...WITH LOCALLY HIGHER AMOUNTS
WHERE TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE
WEEK AS THE PREVIOUSLY MENTIONED FRONTAL SYSTEM STALLS OUT NEAR
THE REGION. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND
AND EARLY NEXT WEEK AS THE AIRMASS OVER THE AREA REMAINS MOIST AND
UNSTABLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jul 8, 5:27 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT TUE JUL 8 2008

MOZ098-090000-
SHANNON MO-
627 PM CDT TUE JUL 8 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN SHANNON COUNTY UNTIL
700 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WINONA...OR 20 MILES EAST OF
MOUNTAIN VIEW...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DSA
Local storm report, Jul 8, 6:14 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 W OSAGE BEACH         38.15N  92.65W
07/08/2008                   CAMDEN             MO   FIRE DEPT/RESCUE

            AT LEAST 30 BOAT DOCKS PULLED FROM THEIR MOORINGS NEAR
            GRAND GLAZE BRIDGE ON THE LAKE OF THE OZARKS. REPORT
            FROM MISSOURI WATER PATROL.

&&

AF
Local storm report, Jul 8, 6:17 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 S OSAGE BEACH         38.14N  92.62W
07/08/2008                   CAMDEN             MO   EMERGENCY MNGR

            NUMEROUS TREES DOWN ON AIRPORT ROAD NEAR THE OSAGE
            BEACH AIRPORT.

&&

AF
Local storm report, Jul 8, 6:24 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     2 W OSAGE BEACH         38.15N  92.65W
07/08/2008                   CAMDEN             MO   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE OSAGE BEACH AREA. A COUPLE
            OF TREES FELL ONTO THE ROOFS OF HOMES.

&&

AF
Local storm report, Jul 8, 6:31 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     5 NW CAMDENTON          38.06N  92.81W
07/08/2008                   CAMDEN             MO   FIRE DEPT/RESCUE

            TREES DOWN. REPORTED BY MISSOURI WATER PATROL.

&&

AF
Local storm report, Jul 8, 7:16 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     WEST MINERAL            37.28N  94.92W
07/08/2008  E70 MPH          CHEROKEE           KS   TRAINED SPOTTER

&&

KARDELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 8, 7:16 PM CST
Where
Cherokee County, West Mineral
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.280, -94.920

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115400.